Colorado, 2001

High Wind in Colorado, March 14, 2001

March 14, 2001 · NWS GJT · 1 event in 1 county or zone

Strong winds ahead of a cold front ripped shingles off of rooftops and damaged metal sheds in Grand Junction. In Fruita, the winds knocked over a privacy fence which was 24 feet in length.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds ahead of a cold front ripped shingles off of rooftops and damaged metal sheds in Grand Junction. In Fruita, the winds knocked over a privacy fence which was 24 feet in length. Near Whitewater, a Rohn communication tower was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 2:32 PM MST, 12 minutes earlier.

Area forecast discussion, Mar 14, 2:32 PM MST, 12 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MST WED MAR 14 2001

SNOW SHOWERS GOT STARTED FROM 7 TO 8 AM THIS MORNING ACROSS
NORTHWEST CO AND THE UINTA MTNS OF UT WITH THE PASSAGE OF A VIGOROUS
COLD FRONT. LATEST IR SATELLITE SHOWED BEST LIFT CONTINUING OVER THE
NORTHERN MOUNTAINS OF CO WITH VORT CENTER AND LEFT EXIT REGION OF
THE JET PROVING UPWARD FORCING. STEEP LAPSE RATES (7 TO 8 DEGREES
C) HELPING GENERATE WIDESPREAD SNOW ZONES 4...10 AND 13. DURING THE
DAY THE COLD FRONT HAS MOVED TO JUST SOUTH OF KMTJ AS OF 21Z. VERY
WINDY CONDITIONS HAVE SUPERSEDED AND FOLLOWED THE FRONT.

STRONG WINDS WILL CONTINUE IN THE CENTRAL VALLEYS OF CO AND PORTIONS
OF EASTERN UT DURING THE REMAINDER OF THE AFTERNOON AND MAY STILL
MEET ADVISORY CRITERIA INTO THE EARLY EVENING. THEREFORE...THE WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 01Z FOR THOSE AREAS.
MEANWHILE...DYNAMIC LIFT WILL DIMINISH ACROSS THE NORTH DURING THE
NIGHT...HOWEVER OROGRAPHIC LIFT WILL REMAIN CONSIDERABLE THIS
EVENING. SNOW MODEL YIELDS 3 TO 5 INCHES OVER THE ADVISED AREA SO
WILL CONTINUE WITH THE SNOW ADVISORY...THOUGH EXPECT SOME DECREASE
IN WIND IN SNOW LATER TONIGHT.

CONDITIONS TO IMPROVE ON THURSDAY AS NORTHWEST FLOW WEAKENS AND
REGION DRIES. HOWEVER...ENOUGH RESIDUAL MOISTURE AND INSTABILITY TO
MENTION MOUNTAIN SNOW SHOWERS AND LOW POPS FOR THE CENTRAL VALLEYS.
NEXT SYSTEM COMING HARD ON THE HEELS OF TODAYS WITH CLOUDS ALREADY
OVER-SPREADING THE REGION THURSDAY NIGHT. AS UPPER LOW DROPS INTO
THE GREAT BASIN EXPECT SHOWERS TO SPREAD EASTWARD OVER THE REGION.
WINDS AND DYNAMICS NOT ALL THAT IMPRESSIVE WITH THIS MORNINGS RUN...
SO NOT ANTICIPATING ANY HIGHLIGHTS WITH THIS NEXT STORM AS YET.

.EXTENDED...MRF SHOWS THE PACIFIC STORM MENTIONED ABOVE...EVENTUALLY
DRIFTING EASTWARD OVER THE EASTERN PLAINS OF COLORADO SUNDAY. AS A
RESULT...EXPECT UNSETTLED WEEKEND WEATHER WITH COOLER TEMPERATURES.
MONDAY AND TUESDAY...REGION DRIES UNDER A SHORTWAVE RIDGE WITH SOME
WARMING. WEDNESDAY SHORTWAVE TO AFFECT THE NORTHERN THIRD OF THE
CWFA...SO WILL MENTION CHANCE OF PRECIPITATION.

NL

.GJT...WIND ADVISORY EARLY THIS EVENING UT ZONE 27...CO ZONES 6 7 8
       11 14 AND 20.
       SNOW AND BLOWING SNOW ADVISORY TONIGHT CO ZONES 04 10 13.

In the hours before

Special weather statement, Mar 14, 12:28 PM MST, 2 hours 16 minutes before
COZ001>014-017>023-UTZ022>025-027>029-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1228 PM MST WED MAR 14 2001

...GUSTY WEST TO NORTHWEST WINDS WILL PREVAIL THROUGH THIS
AFTERNOON...

WEST WINDS WILL INCREASE SOUTH OF INTERSTATE 70 THIS AFTERNOON AS A
COLD FRONT ADVANCES THROUGH WESTERN COLORADO. GUSTY NORTHWEST WINDS
WILL PERSIST NORTH OF INTERSTATE 70 BEHIND THE FRONT. SUSTAINED WIND
SPEEDS OF 20 TO 30 MPH WILL BE COMMON...WITH OCCASIONAL GUSTS TO
AROUND 45 MPH. STRONGER WIND GUSTS TO NEAR 55 MPH WILL OCCUR WITH
COLLAPSING RAIN AND SNOW SHOWERS. THE SHOWERS WILL DIMINISH OVER
MOST LOCATIONS AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIlO OR YOUR FAVORITE LOCAL MEDIA OUTLET
FOR FUTURE STATEMENTS OR POSSIBLE ADVISORIES. YOU CAN ALSO GET THE
LATEST STATEMENTS AND FORECASTS FROM THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Valley

When
March 14, 2:44 PM MST to 2:45 PM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph)
Property damage
$16,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237382.